Hail, Crawford
- When
- June 18, 5:30 PM EST to 5:50 PM EST
- Where
- Crawford County, Conneaut Lake
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.600, -80.300
Penny to nickel sized hail was observed.
A stationary front remained draped across the Upper Ohio Valley during the afternoon and evening hours of June 18th ushering a very warm and humid airmass into the region. A line of showers and thunderstorms developed to the west and then moved east across the local area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
A stationary front remained draped across the Upper Ohio Valley during the afternoon and evening hours of June 18th ushering a very warm and humid airmass into the region. A line of showers and thunderstorms developed to the west and then moved east across the local area. Other storms developed ahead of the main line. Some of the stronger thunderstorms became severe. Locally heavy rainfall and nuisance flooding were also reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 18, 2:19 PM EST, 3 hours 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 319 PM EDT WED JUN 18 2014 .SYNOPSIS... A STATIONARY BOUNDARY ACROSS LAKE ERIE WILL GRADUALLY SAG SOUTH THROUGH WEDNESDAY NIGHT. BY WEDNESDAY MORNING THE BOUNDARY WILL BE LOCATED OVER THE OHIO RIVER VALLEY. HIGH PRESSURE WILL BUILD TO THE EAST OF LAKE HURON AND PROTRUDE INTO NORTHERN OHIO LATE THURSDAY NIGHT. MIDDAY FRIDAY THE BOUNDARY SHIFTS BACK TO THE NORTH ACROSS NORTHERN OHIO AND A LOW WILL DEVELOP ALONG IT. SATURDAY NIGHT THE LOW WILL SHIFT EAST AND DRAG THE STALLED FRONT WITH IT. HIGH PRESSURE BRIEFLY RETURNS FOR SUNDAY. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... A QLCS IS CURRENTLY EVOLVING ACROSS SOUTHERN MICHIGAN AND PROPAGATING SOUTHEAST TOWARDS NORTHWESTERN OHIO. EXPECT ARRIVAL INTO THE TOLEDO AREA AROUND 18/21Z. A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR LUCAS...HANCOCK...AND WOOD COUNTIES UNTIL 19/01Z. THE WATCH MAY HAVE TO BE EXPANDED EAST IF THE CONVECTION HOLDS TOGETHER. ATTM THERE APPEARS TO BE AT LEAST SOME INDICATION IT WILL WITH CONDITIONS REMAINING RIPE FOR CONVECTION. BROKEN TO OVERCAST SKIES THIS MORNING IN THE WAKE OF EARLIER STORMS HAVE GIVEN RISE TO AN ACTIVE CU FIELD...INDICATIVE OF SURFACE BASED DESTABILIZATION. MLCAPE IS ESTIMATED TO BE AROUND 2000 J/KG AND BULK SHEAR RANGES FROM 40 TO 50 KNOTS AS WELL. THE MAIN THREAT WITH THESE STORMS WILL BE WIND AND LOCALLY HEAVY RAINFALL WITH PWAT VALUES HOVERING AROUND 1.5 INCHES IN THE WEST. AHEAD OF THE MAIN LINE ISOLATED THUNDERSTORMS WILL BEGIN TO DEVELOP WITHIN A MODERATELY UNSTABLE AIR MASS. && .SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/... THUNDERSTORMS CAN NOT BE SCRUBBED FROM THE FORECAST UNTIL POSSIBLY THIS SATURDAY...EVEN THEN SOME CHANCE FOR SCATTERED THUNDER REMAINS. A LARGE SUBTROPICAL HIGH LOCATED OFF THE ATLANTIC COAST HAS BEGUN TO ESTABLISH ITSELF SEMI-PERMANENTLY ACROSS THE SOUTHEASTERN U.S. AS IT TYPICALLY DOES THIS TIME OF YEAR. THE HIGH WILL CONTINUE TO DRAW IN MOIST SUBTROPICAL AIR ACROSS THE REGION THROUGH THE SHORT TERM FORECAST. DEW POINTS REMAIN IN THE UPPER 60/S TO LOW 70/S THROUGH SATURDAY. THE STATIONARY BOUNDARY THAT HAS BEEN RESPONSIBLE FOR BOUTS OF CONVECTION OVER THE PAST FEW DAYS WILL GRADUALLY SAG SOUTH WEDNESDAY NIGHT AND LINGER OVER THE OHIO VALLEY THROUGH FRIDAY...HENCE THE RESOUNDING MENTION OF THUNDERSTORMS IN THE FORECAST. BY LATE FRIDAY THE HIGH BEGINS TO BREAK DOWN ENOUGH TO ALLOW A LOW PRESSURE CENTER THAT DEVELOPS ALONG THIS PERSISTENT FRONTAL BOUNDARY TO CARRY THE FRONT EAST OF THE FORECAST AREA BY SATURDAY NIGHT. EARLY SUNDAY MORNING HIGH PRESSURE ATTEMPTS TO WEDGE IN FROM THE NORTH. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... THE MODELS CONTINUE TO JUMP AROUND ON THE SCENARIO FOR THE SUN THRU WED TIME FRAME. THE LATEST GFS NOW SHOWS MORE HIGH PRESSURE AND POSSIBLE DRY WX FOR SUN INTO MON THEN MORE MOISTURE AND A GOOD THREAT FOR RAIN LATER MON THRU WED. GIVEN THE UNCERTAINTY IN THE MODELS WILL CONTINUE TO CARRY CHC POPS FOR SUN THRU WED BUT BACK DOWN THE POP SOME ON SUN DUE TO THE BETTER POTENTIAL FOR A DRY DAY. THE AIR MASS LOOKS TO STAY ON THE WARMER THAN NORMAL SIDE BUT NO HOT DAYS SEEM IN STORE THRU WED. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... DAYTIME HEATING AND AN APPROACHING CONVECTIVE COMPLEX OVER LAKE MICHIGAN WILL CONTINUE TO CAUSE ADDITIONAL SHRA/TSRA TO DEVELOP INTO THE EVENING AIDED BY A COLD FRONT THAT WILL DRIFT SLOWLY SOUTH ACROSS THE AREA OVER THE NEXT 24 HOURS. STABILIZING EFFECTS FROM LAKE ERIE MAY LESSEN THE CHANCE FOR TSRA AT CLE AND ERI IF THE STORMS ARE SCATTERED BUT IF THE COMPLEX HOLDS TOGETHER AS IT REACHES WESTERN LAKE ERIE THEN THE STORMS WILL HAVE A MUCH BETTER CHANCE OF CROSSING THE LAKE UNAFFECTED. SOME OF THE STORMS THAT AFFECT THE AREA THIS AFTERNOON INTO TONIGHT COULD BE LOCALLY SEVERE WITH DAMAGING WINDS AND LARGE HAIL. WILL PROBABLY SEE MORE WIDESPREAD MVFR DEVELOP TONIGHT IN FOG AND LOWER CIGS. A GRADUAL IMPROVEMENT TO CIGS AND VSBYS SHOULD TAKE PLACE AFTER 14Z. .OUTLOOK...NON VFR LIKELY AT TIMES THURSDAY NIGHT THROUGH SUNDAY IN SHOWERS AND THUNDERSTORMS AS WELL AS MORNING FOG/MIST. && .MARINE... A COLD FRONT NEAR THE SOUTH SHORE OF THE LAKE WILL DRIFT SLOWLY SOUTH TO NEAR THE OHIO RIVER THURSDAY ALLOWING VARIABLE WINDS TO INCREASE OUT OF THE NE AT ABOUT 10 TO 15 KNOTS TONIGHT INTO THU. THE FRONT SHOULD DRIFT BACK NORTH TO BE NEAR THE LAKE THRU THE WEEKEND BUT THE FRONT WILL BE WEAK. THE MODELS EVENTUALLY MOVE A STRONGER LOW EAST ACROSS THE LAKE TO DRAG THE FRONT BACK SE OF THE LAKE EARLY NEXT WEEK BUT THE TIMING DIFFERS AMONG THE MODELS. IN ANY CASE...WINDS SHOULD STAY 15 KNOTS OR LESS EXCEPT IN AND NEAR THE TSRA THAT WILL BE AFFECTING THE LAKE OFF AND ON OVER THE NEXT 4 OR 5 DAYS. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...NONE. PA...NONE. MARINE...NONE. && SYNOPSIS...MAYERS NEAR TERM...MAYERS SHORT TERM...MAYERS LONG TERM...ADAMS AVIATION...ADAMS MARINE...ADAMS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 504 PM EDT WED JUN 18 2014 OHZ007>014-018>023-027>033-036>038-047-089-192115- OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND- SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD- RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX- ASHTABULA LAKESHORE- 504 PM EDT WED JUN 18 2014 ...SEVERE THUNDERSTORM WATCH 325 IN EFFECT UNTIL 11 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO...NORTHEAST OHIO AND NORTHWEST OHIO. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. STRONG TO POSSIBLY SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING. THE GREATEST THREAT WILL BE FROM LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAINS ARE ALSO POSSIBLE WHICH MAY CAUSE LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. OHZ003-006-017-192115- LUCAS-WOOD-HANCOCK- 504 PM EDT WED JUN 18 2014 ...SEVERE THUNDERSTORM WATCH 321 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST OHIO. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING. THE GREATEST THREAT WILL BE FROM LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAINS ARE ALSO POSSIBLE WHICH MAY CAUSE LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. LEZ142>148-162>168-192115- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH- AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA- ON-THE-LAKE TO CONNEAUT OH- LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH- LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS- LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION- LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT- LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK- LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE- LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT- 504 PM EDT WED JUN 18 2014 ...SEVERE THUNDERSTORM WATCH 325 IN EFFECT UNTIL 11 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. SOME OF THE THUNDERSTORMS THROUGH THIS EVENING WILL BE STRONG TO SEVERE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. LEZ061-149-169-PAZ001>003-192115- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY- CONNEAUT OH TO RIPLEY NY- LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-NORTHERN ERIE- SOUTHERN ERIE-CRAWFORD PA- 504 PM EDT WED JUN 18 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE AND NORTHWEST PENNSYLVANIA. .DAY ONE...TONIGHT. SOME OF THE THUNDERSTORMS THROUGH THIS EVENING MAY BE STRONG TO SEVERE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
329 PM EDT WED JUN 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0302 PM HAIL RAVENNA 41.16N 81.24W
06/18/2014 E0.75 INCH PORTAGE OH TRAINED SPOTTER
HAIL LASTED FOR 7 MINUTES.
&&
MITCHELLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
629 PM EDT WED JUN 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM TSTM WND DMG TIFFIN 41.12N 83.18W
06/18/2014 SENECA OH 911 CALL CENTER
THREE LARGE TREES DOWN IN TIFFIN.
&&
KINGThe Pittsburgh radar (KPBZ), 119 km away, was scanning. The volume nearest the first event began at 22:28 UTC.
3 hail, 3 thunderstorm wind. Local standard time, as filed.
Penny to nickel sized hail was observed.
Hail as large as quarters was observed.
Hail as large as golf balls was reported. Some vehicle damage occurred.
Thunderstorm winds downed several trees and large limbs.
A 59 mph thunderstorm wind gust was measured by an automated sensor at Erie International Airport.
Thunderstorm winds snapped or uprooted several trees.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2014Every state in 2014This day in weather historyWarnings in Pennsylvania, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 528700, 528697, 528701, 528702, 528698, 528699.